Alabama, 2020

Strong Wind in Alabama, December 13 to 14, 2020

December 13 to 14, 2020 · NWS HUN · 2 events in 2 counties and zones

Gusty northerly winds developed as a large area of showers moved east through north Alabama and low pressure moved east through central Alabama. The winds knocked down trees in Colbert and Madison Counties during the late evening hours of the 13th into the early morning hours of the 14th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Gusty northerly winds developed as a large area of showers moved east through north Alabama and low pressure moved east through central Alabama. The winds knocked down trees in Colbert and Madison Counties during the late evening hours of the 13th into the early morning hours of the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 13, 6:17 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Dec 13, 6:17 PM CST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
617 PM CST Sun Dec 13 2020

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 240 PM CST Sun Dec 13 2020

After a foggy start earlier for much of the area, generally sunny
skies prevailed across the greater Tennessee Valley for the start of
a new week. 2 PM temperatures ranged from the mid/upper 50s over
much of the region, to the mid 60s over NE Alabama. Clouds however
were on the increase from the west, as a deepening storm system
nearing the TX/LA border gathers strength and moves closer. Clouds
preceding the system were present mainly west of a Cookeville TN,
Oxford and Greenwood MS line. Showers (with at least reports reaching
the ground were occurring from NW of Nashville, to west of Memphis,
and Greenville/Vicksburg MS and points west.

A trough associated with the next system featured rather strong winds
aloft, generally above 100kt ~35Kft ASL to near the tropopause.
Although those winds will not directly affect the surface, the
intensifying surface low moving to the east south of the Valley, will
produce at times breezy conditions in the overnight, with sustained
winds of 15G25 mph. Slight ducting of winds cannot be ruled out, with
even higher gusts possible. NE winds in the evening will gradually
back to the NW-W during Monday morning as the system passes. Although
surface instability should remain nil, strong upglide from a moist,
strong SE flow will produce instability aloft, and could result in a
few rumbles of thunder in the overnight. Areas south of the Tennessee
River and east of I-65 will be more vulnerable for an isolated storm
or two.

.SHORT TERM...(Monday through Tuesday night)
Issued at 240 PM CST Sun Dec 13 2020

The system's surface low towards daybreak Monday should continue
exiting rapidly to the east, nearing the Upstate of South Carolina.
Wrap around showers on the western periphery of this system will end
from west to east during the course of the morning. Colder air
filtering southward will make for a chilly day, with high temps only
in the mid/upper 40s, about 10 degrees below normal. Post system
clouds should finally clear from west to east Mon afternoon.

Partly cloudy skies and cold conditions are forecast for Mon night
with lows in the upper 20s. Clouds will be on the increase during
Tuesday, as yet another storm system in a fast flowing progressive
pattern continues. Highs on Tue should be a bit warmer, into the
lower 50s, cooler than normal highs in the mid 50s this time of year.
More showers will begin impacting the area Tuesday night, as this
next system also moves south of the area. This system could become a
significant weather maker along the NE corridor the later half of
this week.

.LONG TERM...(Tuesday night through Saturday)
Issued at 240 PM CST Sun Dec 13 2020

Another shortwave will be traversing the area on Wednesday. While the
better moisture remains to the south, expect a few showers during the
day. Behind this system, cold air advection from the northwest will
drop temperatures overnight into the mid 20s. A reinforcing, but dry
cold front digs southward on Thursday and as a result, afternoon high
temperatures struggle to climb above the mid 40s.

By the end of the work week, a long wave upper level ridging across
the southeast will gradually warm temperatures back up into the 50s
as we head into the weekend. However, the dry weather will not last
long as another shortwave moving through TX/OK on Friday will arrive
in the Tennessee Valley by this weekend bringing another round of
showers. Rain totals at the moment remain on the lighter side given
the progressive movement of the system.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 617 PM CST Sun Dec 13 2020

Light rain continues to spread eastward across the TN Valley this
evening, in advance of an upper-lvl storm system currently across the
Red River Valley region of southeastern OK/northeastern TX. We will
begin the TAFs with -RA falling from bkn-ovc altostratus clouds in
the 8-12 kft layer, but transition to +RA with MVFR cig/vsby
reductions by 01-02Z/MSL and 02-03Z/HSV. These conds will last for
much of the evening and early morning hours on Monday, although the
threat for +RA will likely end by 06-07Z/MSL and 07-08Z/HSV, as the
sfc low related to the upper-lvl system tracks northeastward thru
central AL, veering NNE flow to NNW. Lingering light RA/BR at the
terminals should end from SW-to-NE by 10-11Z, but low stratus clouds
will continue to provide MVFR cigs throughout the morning and perhaps
into the early aftn hours. Although not indicated in the current
TAFs, a return to VFR conditions could occur as early as 18-19Z, but
this will need to be revisited in future aviation forecast updates.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

NEAR TERM...RSB
SHORT TERM...RSB
LONG TERM...GH
AVIATION...70/DD

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Dec 13, 3:05 PM CST, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
305 PM CST Sun Dec 13 2020

ALZ001>010-016-TNZ076-096-097-141200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
305 PM CST Sun Dec 13 2020

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

Isolated thunderstorms embedded within more widespread showers are
possible in the overnight, mainly over portions of northern Alabama
south of the Tennessee River and east of the Interstate 65 corridor.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Colbert

When
December 13, 10:00 PM CST to December 14, 12:00 AM CST
Where
Colbert forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

A tree was knocked down at the intersection of Spout Road and River Road. Tree debris was also knocked down on Alabama Highway 243 at mile marker 7 near Stanford Circle in Phil Campbell.

Strong Wind, Madison

When
December 14, 12:00 AM CST to 3:00 AM CST
Where
Madison forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$500
Reported by
Mesonet
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

At approximately 1225 AM, a tree was knocked down onto a home on Huntsville Mountain according to a social media report. A wind gust of 44 mph was reported atop Monte Sano in Huntsville at 253 AM.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933898, 933903.